Nursing home residents rely on the attention of their care staff to ensure they remain safe and healthy. Unfortunately, a negligent or abusive nursing home staff can ultimately cause devastating injuries and deadly conditions. Some of the more dangerous conditions can include malnutrition and dehydration.
What is dehydration?
In general, the body must maintain a state of functional equilibrium to remain healthy. Dehydration is a condition that occurs when an individual loses more fluid than he or she brings in. Whether this fluid lost is due to perspiration, urination, vomiting or diarrhea, the nursing home staff must be careful to ensure the elderly resident is replacing the lost fluid with new fluid to maintain homeostasis.
Dehydration is a condition that progresses in severity. Individuals can display a broad array of symptoms, including:
- Infrequent urination
- Urine that is a darker color than usual
- Uncomfortable thirst
- Balance issues including dizziness
- Cognitive issues including confusion
If a nursing home staff fails to recognize the signs and symptoms of dehydration in their elderly residents, the condition can progress to dangerous, deadly levels. For example, individuals can suffer:
- Numerous heat injuries: If fluids lost through perspiration are not replenished, individuals can struggle with heat exhaustion and heatstroke.
- Damage to the internal organs: Individuals who repeatedly struggle with dehydration or those who face prolonged dehydration can suffer urinary tract infections, kidney stones or, ultimately, kidney failure.
- Seizures: Dehydration can lead to a dramatic imbalance in the body’s electrolytes. These are materials that conduct electrical signals from cell to cell. If these messages are blocked or interrupted, it can lead to muscle spasms and loss of consciousness.
What can be done?
The nursing home staff must carefully monitor their elderly residents to ensure they are taking in enough fluids. In the elderly, it is not uncommon for many medications to contain a diuretic component. The staff must be aware of these side effects and ensure residents drink enough fluid to account for what they have lost.